MENU
component-ddb-728x90-v1-01-desktop

NEWS9 Special Assignment: The Overdose Experience

Bridget Adams is a recovering addict and a Mingo Junction mother who is determined to get her life back on track. (WTOV)

Overdoses: what are they and what can an overdose do to the human body?

To answer the questions, News9’s Ryan Eldredge met with doctors and recovering addicts.

Doctors and addicts agree it's a frightening and dangerous experience. The problems range from memory loss to organ failure to death.

Bridget Adams is a recovering addict and a Mingo Junction mother who is determined to get her life back on track.

“Was given the chance come back for some reason and I'm still here for some reason. So it's time to give it up so here I am today,” Adams said.

She's 30 days clean, but the emotional and physical scars from her overdose linger.

“One particular night. I went to somebody that was a so-called friend. I went to their house and they said ‘hey, try this.’ I tried one, so I tried it and probably 20 minutes later I was dead. I woke up to paramedics being over me with an IV in my right hand telling me welcome back,” Adams said.

Adams says the heroin that took her was laced with something else.

“I always thought, always said oh that'll never happen to me, that will never be me. I will never overdose or anything like that. I will never get down like that. Never ever, ever, ever, ever. Well, it did,” she said.

Adams is just one of thousands who have fallen victim to the latest trend among users and dealers.

“I remember doing it, walking out to my car and that was it. Whatever happened after that I couldn't tell you,” she said.

During our conversation, Adams admitted that the overdose and her continued use of heroin will likely have a lasting impact on her body.

“I do have memory issues, but that was starting before.

RE: Do you think that's caused by drug use?

"It could be. Could be lack of oxygen or whatever from that night,” she said.

Chief Medical Officer Dr. Angelo Georges and the medical team at Wheeling Hospital have seen a countless addicted patients and they know all too well about the dangers of an overdose.

“Usually what happens, what happens is the mass amount of narcotics decreases the blood perfusion to most vital organs. In other words, the blood pressure drops, you can go into acute kidney failure. Obviously, your heart can stop beating and more importantly narcotics or severe respiratory depression is so initial thing that happens is that your breathing gets very, very depressed,” Dr. Georges said.

The doctor says that younger addicts have a better chance of bouncing back while older addicts take a bigger risk.

“Narcotics are catabolic agents anyway unlike antibiotics which would build you up catabolics break you down over time, so over time all the muscles start to break down and not just heart muscles and organs and muscles but skeletal muscle and you become progressively debilitated sometimes, even leading to early signs of stroke and the types of stuff or you will see, you’re a little slow, slow-walking and you appear to be older than you really are,” Dr. Georges said.

While Naloxone has prevented deaths and long-term complications, it's not the answer and users continue to tempt fate.

"Even one-time overdose can have long-lasting effects, but multiple, you better believe it. You're going to be an old 30," Dr. Georges said.

Dr. Georges also said the combination of heroin and fentanyl is particularly lethal that has resulted and will continue to result in deaths and overdoses.

Trending